Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Required redundancy in the representation of reals

Authors: Michael Starbird and Thomas Starbird
Journal: Proc. Amer. Math. Soc. 114 (1992), 769-774
MSC: Primary 40A05
MathSciNet review: 1086343
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Redundancy in decimal-like representations of reals cannot be avoided. It is proved here that if $ {\{ {A_i}\} _{i = 0,1,2, \ldots }}$ is a countable collection of countable (or finite) sets of reals such that for each real $ x$ there are $ {a_i} \in {A_i}$ with

$\displaystyle x = \sum\limits_{i = 0}^\infty {{a_i},} $

then there is a dense subset of reals with redundant representations; that is, there is a dense set $ C$ of $ \mathbb{R}$ such that for each $ x$ in $ C,\quad x = \sum\nolimits_{i = 0}^\infty {{a_i}} $ and $ x = \sum\nolimits_{i = 0}^\infty {{b_i}} $ with $ {a_i}\,,\quad {b_i}$ in $ {A_i}$, but $ {a_i} \ne {b_i}$ for some $ i$. Petkovsek [1] proved a similar result under the added assumption that every sum of the form $ \sum\nolimits_{i = 0}^\infty {{a_i}} $ with $ {a_i} \in {A_i}$ converges.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 40A05

Retrieve articles in all journals with MSC: 40A05

Additional Information

PII: S 0002-9939(1992)1086343-5
Keywords: Ambiguous numbers, redundant representations
Article copyright: © Copyright 1992 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia